Report comment

Please fill in the form to report an unsuitable comment. Please state which comment is of concern and why. It will be sent to our moderator for review.

Comment

There is more information that will be relevant to school teachers and technicians. CLEAPSS (www.cleapss.org.uk) obtains many complaints about phenolphthalein solution when used as an indicator. Teachers blame the technicians first and then the technicians call CLEAPSS on the Helpline. When adding a strong alkali to a weak base, phenolphthalein is used but the pale fuchsia-coloured endpoint appears and then disappears. This is caused by carbon dioxide (acidic) in the atmosphere, dissolving into the weakly alkaline solution and reducing the pH. It is recommended that if the colour is present for 10 to 15 seconds, then the endpoint has been reached.
Another call concerns what happens when 1M sodium hydroxide is added to phenolphthalein solution as the mauve colour slowly disappears. Universal Indicator (UI) also contains phenolphthalein. At pH values above 13, the colours of UI deviate from the expected range. These two effects are caused by another alteration in the structure of the molecule at high pH values greater than 12 and the conjugation of double bonds is lost again. The solution turns slowly colourless again.
You can access the structures on the Wikipedia page (https://en.wikipedia.org/wiki/Phenolphthalein). The article implies there is another change in structure at pH values of 0 and lower. I have never tried this. There is a great gif there as well illustrating the changes in structure with pH.
The hazard classification of phenolphthalein in the article also needs to be updated. The classification from the European Chemical Agency is Signal Word: "Danger"
• Germ cell mutagenicity, Category 2; H341(Suspected of causing genetic defects)
• Carcinogenicity, Category 1B; H350 (May cause cancer)
• Reproductive toxicity, Category 2; H361f(Suspected of damaging fertility)
This has caused consternation, especially when the substance has been cited as a Substance of Very High Concern (SVHC). I am reading between the lines here but the labelling of most solutions of substances carrying these Hazard Statements is usually 0.1% (w/v) but for phenolphthalein, it is 1%. This could be a “nod” to its use as an indicator so that chemists can buy a 0.99% solution and not have any hazard markings on the bottle (except “flammable” due to the ethanol present). Unfortunately, some countries and school safety organisations do not allow any SVHC substances to be used in their schools. Fortunately, the HSE in the UK still allow CLEAPSS to issue guidance on the chemical through its Hazcards and Recipe Sheets. That is because we look critically at the level of risk, not solely at the level of hazard.
As you can imagine, this will affect many titration exercises, experiments which have taken place in schools for over 100 years without any reported incidents. Well, except one story, I inherited when joining CLEAPSS. One teacher went on and on about the use in Ex-Lax and one student that a joke could be played on a fellow student by pouring the contents of a dropping bottle of the indicator into the student’s drink. When the student did drink the laced orange juice, the student collapsed. The laxative issue was not the problem. The solution was made up in 60% ethanol (120 proof) and the student suffered alcohol poisoning. The use of a stomach pump solved the issue. Be careful telling anecdotes!

Your details

Cancel